Mother shares tragic photo of son who died of fentanyl overdose

Sherri Kent shared this photo of her and her dying son to warn about the dangers of drug abuse. Photo from Facebook.

A mourning mother shared a heartbreaking photo of her dying son on social media to convey a chilling message — you don’t have to be a drug addict to die of a fentanyl overdose.

The moving image, posted to Facebook on April 19, shows Calgarian Sherri Kent embracing her son, Michael, on a hospital bed. Sherri is in obvious distress and Michael appears to be unconscious.

Beneath the image she wrote:

“I just want everyone to know that my son Michael overdosed on fentanyl . My son was not an addict he made a mistake that cost him his life. I just want to make everyone aware of the epidemic that’s goin on right now that’s killing 5-7 people a day in every city in Canada. It’s out of control and there is no way to protect our children from this other than to warn them of the dangers of drug use today. I’ve lost my son to this horrible tragedy and want to make parents aware that it can happen to anyone who decides to touch anything that can be snorted up your nose. Fentanol is the number #1 killer in Canada and it’s taking our children and loved ones. Please share this with your family and friends to help prevent another tragedy.”

The post has been shared more than 100,000 times.


I just want everyone to know that my son Michael overdosed on fentanyl . My son was not an addict he made a mistake that…

Posted by Sherri Kent on Wednesday, April 19, 2017

Kent told the CBC that in the days before his overdose, Michael, who had been living in the interior of B.C., ran into a man he had met a few weeks earlier. The man offered him drugs, and the next day they both took heroin in the bathroom of a store. Michael overdosed and was rushed to the hospital where he was put on life support and died a week later on March 21.

Though she’s still waiting for the results of toxicology tests, Kent says doctors believe Michael’s death was likely due to fentanyl.

A powerful opioid, fentanyl is up to 100 times stronger than morphine. The drug is often mixed with heroin and, more recently, cocaine, so users may not know what they are taking until it is too late. Often imported illegally from China, it is responsible for the epidemic of overdose deaths that has emerged in Canada over the past few years. In just one week in March, Vancouver experienced 174 overdose calls, and in Alberta 343 people died of suspected fentanyl-related overdoses last year.

Overdoses are treated with a nasal inhalant called nalaxone, and Kent is hoping that the treatment will be made more widely available to the public.

“I recommend anybody who has friends or anybody that does do drugs to get one of these,” Kent told the CBC. “They give you the time you need to get medical help.”